Alert archive / Alabama / Red Flag Warnings in 2009
Red Flag Warning 15, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Mar 21, 2009, 3:43 AM CDT for 39 counties in Alabama. It took effect at Mar 21, 2009, 1:00 PM CDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2009, 3:43 AM CDT (08:43 UTC)
- In effect from
- Mar 21, 2009, 1:00 PM CDT
- Expired
- Mar 21, 2009, 12:47 PM CDT
- In force
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3858 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 210843 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 343 AM CDT SAT MAR 21 2009 ...DRY CONDITIONS EXPECTED ACROSS PORTIONS OF CENTRAL ALABAMA ON SATURDAY... ALZ017>021-024>029-035>038-041-043>050-212300- /O.UPG.KBMX.FW.A.0010.090321T1700Z-090321T2300Z/ /O.NEW.KBMX.FW.W.0015.090321T1800Z-090321T2300Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY- ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-AUTAUGA-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE- BARBOUR- 343 AM CDT SAT MAR 21 2009 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM CDT THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP TO NEAR OR JUST BELOW 25 PERCENT FOR SEVERAL HOURS SATURDAY AFTERNOON AS A DRY AIRMASS CONTINUES TO DOMINATE OVER THE SOUTHEAST. OUTDOOR BURNING IS HIGHLY DISCOURAGED SATURDAY AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$ ALZ011>015-022-023-030>034-039-040-042-212300- /O.NEW.KBMX.FW.W.0015.090321T1800Z-090321T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER- GREENE-HALE-PERRY-BIBB-MARENGO-DALLAS-LOWNDES- 343 AM CDT SAT MAR 21 2009 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM CDT THIS AFTERNOON. RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP TO NEAR OR JUST BELOW 25 PERCENT FOR SEVERAL HOURS SATURDAY AFTERNOON AS A DRY AIRMASS CONTINUES TO DOMINATE OVER THE SOUTHEAST. OUTDOOR BURNING IS HIGHLY DISCOURAGED SATURDAY AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
1 follow-up statement
000 WWUS84 KBMX 211747 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1247 PM CDT SAT MAR 21 2009 ...THE RED FLAG WARING HAS BEEN CANCELLED... ALZ011>015-017>050-211900- /O.CAN.KBMX.FW.W.0015.090321T1800Z-090321T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1247 PM CDT SAT MAR 21 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITIES ARE NO LONGER EXPECTED TO MEET RED FLAG CRITERIA. A FEW AREAS WILL SEE AFTERNOON VALUES DROP TO OR BELOW 25 PERCENT...BUT THE DURATION WILL BE LESS THAN FOUR HOURS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 21, 3:18 AM CDT, 25 minutes earlier.
Area forecast discussion, Mar 21, 3:18 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 318 AM CDT SAT MAR 21 2009 .DISCUSSION... ITS SAFE TO SAY THAT YOU SHOULD GET OUT AND ENJOY THE WEEKEND AS HIGH PRESSURE WILL CONTINUE TO DOMINATE THE PATTERN. TEMPS SHOULD CONTINUE WARMING THROUGH SUNDAY AND...REALLY...INTO MUCH OF THE FIRST HALF OF THE WORK WEEK. CHANGES ARE ON THE WAY...HOWEVER...AS TO FIRST BE NOTICED BY THE WINDS BEGINNING TO SHIFT OUT OF THE SOUTH ON MONDAY PUMPING GULF MOISTURE INTO CENTRAL ALABAMA. THIS IS IN RESPONSE TO THE DOMINATING HIGH PRESSURE RIDGE WEDGING EASTWARD OVER THE MID ATLANTIC STATES AND EVENTUALLY INTO THE ATLANTIC. THIS IS THE INTERESTING SETUP AS IT WILL ALLOW A LARGE SCALE TROF TO BEGIN DEVELOPING OVER THE CENTRAL ROCKIES AND PLAIN STATES. THIS SETUP WILL BRING AN INITIAL ROUND OF SHOWERS AND THUNDERSTORMS TO THE SOUTHEAST IN THE FORM OF A COLD FRONT. RIGHT NOW THINKING IS COLD FRONT WILL WILL BE WEAKENING DYNAMICALLY SPEAKING BY WEDNESDAY AND THURSDAY AS THE UPPER LEVEL SUPPORT LIFTS JUST WEST OF THE GREAT LAKES. HOWEVER...DEEP LAYER MOISTURE WILL SETUP OVER THE AREA KEEPING MODERATE TO EVEN A FEW ROUNDS OF HEAVY RAIN OVER THE SOUTHEAST WEDNESDAY AND THURSDAY. THE SURFACE COLD FRONTAL BOUNDARY WILL BEGIN TO STALL OUT...BEST GUESS RIGHT NOW OVER THE SOUTHERN HALF OF THE STATE. AS THE RIDGE BLOCKING PATTERN HOLDS STRONG OVER THE ATLANTIC STATES...ROUND TWO WILL COME TOWARDS THE END OF THE WEEK AS ANOTHER MID LEVEL TROF DIVES SOUTH FRIDAY AND SATURDAY. THIS SYSTEM LOOKS TO CONTAIN A MUCH BETTER DYNAMICAL FIELD FOR THE SOUTHEAST AND DEFINITELY HAS MY ATTENTION FOR THE PROSPECTS OF SEVERE WEATHER. AS THE TROF AXIS SWINGS THROUGH THE AREA...OR JUST NORTH OF THE AREA...MID LEVEL DRY AIR AND COOLER TEMPS ALOFT WILL ACCOMPANY THE SECOND COLD FRONT. IT ALSO ATTEMPTS TO LIFT THE OLD STALLED FRONTAL BOUNDARY NORTH AS A WARM FRONT. SO WE HAVE THE POTENTIAL TO SPEND FRIDAY IN A WARM SECTOR SCENARIO. WITH THE STRONG DYNAMICS IN PLAY AND THE ACCOMPANYING JET STRUCTURE ALL FORMS OF SEVERE WEATHER COULD BE IN PLAY...SO IT BEARS A WATCHFUL EYE. AS MENTIONED...THIS SETUP IS CURRENT THINKING...HOWEVER...THERE ARE SOME CONCERNS AS FAR AS TIMING AND STRENGTH OF INDIVIDUAL EVENTS TO TAKE PLACE THURSDAY THROUGH SATURDAY. THE OVERALL PATTERN LOOKS VERY CONSISTENT IN THE GFS...EURO...AND ENSEMBLE MEMBERS. THE DISCREPANCIES IN THE OPERATIONAL GUIDANCE AND ENSEMBLES ARE SUBTLE IN THE DETAILS AS SOME MEMBERS LIFT THE BETTER DYNAMICS FURTHER NORTH AND THERE ARE SOME MINOR TIMING ISSUES...BUT THIS IS TO BE EXPECTED NEARLY 7 DAYS OUT. 17/KLAWS && .AVIATION...06Z TAF DISCUSSION. NO OPERATIONAL ISSUES ACROSS CENTRAL ALABAMA TAF SITES THROUGH NEXT 24 HOURS. VFR CONDITIONS...WITH WINDS AT OR BELOW 7 KNOTS FOR THE DURATION. /61/ && .FIRE WEATHER... THE DRY AIRMASS WILL REMAIN IN PLACE THIS AFTERNOON AS RELATIVE HUMIDITY VALUES WILL DROP AROUND OR JUST BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED ACROSS CENTRAL ALABAMA. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 38 68 40 70 / 0 0 0 0 0 ANNISTON 68 43 70 44 71 / 0 0 0 0 0 BIRMINGHAM 68 45 70 47 71 / 0 0 0 0 0 TUSCALOOSA 71 48 71 47 73 / 0 0 10 0 0 CALERA 69 44 69 46 71 / 0 0 0 0 0 AUBURN 66 41 68 45 69 / 0 0 0 0 0 MONTGOMERY 71 46 72 45 74 / 0 0 0 0 0 TROY 70 45 71 43 74 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 17/61
Hazardous weather outlook, Mar 20, 6:44 PM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 644 PM CDT FRI MAR 20 2009 ALZ011>015-017>050-212330- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 644 PM CDT FRI MAR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A HIGH FIRE DANGER ACROSS THE EASTERN HALF OF CENTRAL ALABAMA SATURDAY AFTERNOON. A STORM SYSTEM WILL APPROACH THE AREA WEDNESDAY AND THURSDAY AND MAY PRODUCE A FEW STRONG THUNDERSTORMS. TIMING AND INTENSITY OF THIS SYSTEM REMAIN UNCERTAIN AND WILL BE ADJUSTED WITH FUTURE FORECASTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Alabama, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.